MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-18
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the tip end of the pipeline could not be opened.After many attempts, the proximal end opened well, but the tip end still could not be opened.A new pipeline and phenom catheter were then used, and the surgery was completed successfully.It was indicated that all devices were prepared/flushed as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the right internal carotid artery (ica) ophth almic artery segment with a max diameter of 3.2 mm and a 2.7 mm neck diameter.It was noted the patient's  vessel tortuosity was normal.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received indicated the pipeline was not positioned in a vessel bend when it failed to open, and the stent could not be opened in the straight segment.The stent was retrieved back into the microcatheter and deployed again for a total of three times, but they all failed to open.There were no additional steps or other devices used in an attempt to open the pipeline.
 
Additional Manufacturer Narrative
H3: no damages or irregularities were found with the phenom-27 catheter hub.The phenom-27 micro catheter was found kinked at 19.1cm and between 6.1 and3.6cm from the distal end.No damages or irregularities were found with the distal tip or marker band.The pipeline flex hypotube was found undamaged and unstretched with the ptfe shrink tubing was still intact.No damages were found with the distal marker, re-sheathing marker or with the proximal bumper.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found intact.One braid end was found fully opened, frayed and damaged.The middle braid section was found flattened.The other braid end was found fully opened, severely frayed and damaged.The phenom-27 micro catheter total length was measured to be 158.5cm and the usable length was measured to be 151.9cm, which is within specification (specification: total (ref): 156.5cm; usable: 150cm ± 5cm).The micro catheter was flushed with water and water exited slowly out of the distal end.The inner diameter was measured to be 0.027¿ at both the phenom-27 catheter hub and distal tip, which is within specification.An in-house 0.0260¿ mandrel was inserted into the hub, through the micro catheter body and became stuck at 123.3cm.Dried blood was found within the micro catheter at this location.Based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ could not be confirmed as the braid was returned fully opened on both ends.The customer reported devices were prepared per ifu, vessel tortuosity as normal, and pipeline was not placed in a vessel bend.The braid was found damaged.The phenom-27 micro catheter was found kinked.There is no indication that the event is related to a potential manufacturing issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11454018
Report Number2029214-2021-00280
Device Sequence Number3539690
Product Code OUT
UDI-Device Identifier00847536019690
UDI-Public00847536019690
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/28/2023
Device Model NumberPED-500-18
Device Catalogue NumberPED-500-18
Device Lot NumberB109014
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/08/2021
Supplement Date Received by Manufacturer03/12/2021
07/29/2021
Initial Report FDA Received Date03/10/2021
Supplement Report FDA Received Date03/31/2021
08/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR